Georgia, 2009Hail and Damaging Wind in Georgia, June 17, 2009
June 17, 2009 · NWS JAX · 4 events in 2 counties and zones
A mid level ridge axis was over the Florida Panhandle with northwest steering flow over the local area. A sea breeze collision was anticipated along the Interstate 75 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level ridge axis was over the Florida Panhandle with northwest steering flow over the local area. A sea breeze collision was anticipated along the Interstate 75 corridor. Mid level temperatures were near -10 C with PWAT values near 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:58 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 17, 1:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT WED JUN 17 2009
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...HEAT ADVISORY CONDITIONS POSSIBLE FRIDAY AND SATURDAY...
.SHORT TERM...TONIGHT THROUGH SATURDAY...
LARGE RIDGE OF HIGH PRESSURE IN THE MID LEVELS OVER THE LOWER MS
VALLEY WILL CONTINUE TO DRIFT EASTWARD INTO THE SOUTHEAST U.S. AND
PUSH A WARM TONGUE OF AIR INTO THE FORECAST AREA. THIS WILL DRIVE
MAX TEMPS INTO THE UPPER 90S TO LOWER 100S BY FRIDAY AND SATURDAY
AND PUSH HEAT INDICES INTO THE 105 TO 110 RANGE WITH POSSIBLE HEAT
ADVISORIES NEEDED BOTH DAYS...WITH THE RIDGE SUPPRESSING MOST OF
THE TSTM ACTIVITY WITH ONLY ISOLD ACTIVITY POSSIBLE EACH DAY.
THE NEXT 24 HOURS OF TRANSITION AS THE HIGH BUILDS TOWARD THE
REGION IS A BIT MORE COMPLEX WITH COOL MID LEVEL TEMPS AND STEEP
LAPSE RATES PROVIDING FOR ISOLD STRONG TO SVR TSTMS POSSIBLE ALONG
THE ATLC COAST SBRZ AS IT MOVES INLAND AND COLLIDES WITH THE GOMEX
SBRZ FRONT ALONG THE I-75 CORRIDOR THIS EVENING. DRIER AIR ALOFT
WILL AID IN SVR TSTM DEVELOPMENT BUT WILL ALSO KEEP THE COVERAGE
IN THE 20-30% RANGE THROUGH SUNSET. THE OTHER FORECAST PROBLEM IS
THE POSSIBLE MCS DEVELOPMENT FURTHER UPSTREAM OVER THE MID ATLC
STATES TONIGHT THAT COULD PUSH SOUTHWARD INTO THE FORECAST AREA
LATE TONIGHT OR THAT THE LINGERING SHORTWAVE WILL PUSH ACRS THE
FORECAST AREA ON THURSDAY AND AID IN TSTM DEVELOPMENT AND PROVIDE
FOR A MORE SCATTERED COVERAGE BY LATE THU MORNING INTO THE
AFTERNOON. THIS WILL KEEP MAX TEMPS ONCE AGAIN IN THE MID 90S
BEFORE THE SURGE OF UPPER 90S/LOWER 100S ON FRI/SAT.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
HOT CONDITIONS WILL CONTINUE ON SUNDAY AND MONDAY AS RIDGE SLOWLY
WEAKENS AND EASTERN U.S. TROF DEVELOPS THAT SHOULD PROVIDE A
FRONTAL PASSAGE EITHER LATE MONDAY OR TUESDAY THAT WILL PROVIDE A
SLIGHTLY COOLER...DRIER AND MORE STABLE AIRMASS WITH MAX TEMPERATURES
COOLER TO MORE NORMAL VALUES AROUND 90 FOR THIS TIME OF YEAR.
STILL SOME QUESTION AS TO HOW MUCH PCPN FALLS WITH THE FRONT BUT
IT APPEARS AS THOUGH TSTM COVERAGE WILL REMAIN ISOLD TO SCATTERED
THROUGH THE EXTENDED TIME FRAME WITH THE BEST CHANCES ALONG WITH
THE FRONTAL PASSAGE.
&&
.AVIATION...MOSTLY VFR CONDITIONS EXCEPT IN ISOLATED THUNDERSTORM
ACTIVITY THIS EVENING. HAVE TEMPO TSRA IN GNV TAF WHERE ACTIVITY
WILL BE MORE LIKELY. ONLY VCTS IN EAST COAST TAFS AS EAST COAST
SEABREEZE HAS MOVED INLAND QUICKLY.
&&
.MARINE...WINDS AND SEAS TO REMAIN AT OR BELOW 15 KNOTS AND 3 FEET
OR LESS THROUGH THE PERIOD. MOSTLY OFFSHORE FLOW AFTER TODAY EXCEPT
FOR AFTERNOON SEABREEZES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 97 73 100 / 10 20 10 0
SSI 75 90 77 94 / 10 20 0 0
JAX 73 94 74 99 / 0 20 10 10
SGJ 74 91 75 95 / 10 20 0 10
GNV 73 95 72 97 / 10 40 20 20
OCF 73 94 72 96 / 10 40 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
HESS/ZIBURA/WALKER
Hazardous weather outlook, Jun 17, 9:00 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED JUN 17 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-180930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT WED JUN 17 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH
THE GREATEST COVERAGE AND STRONGEST THUNDERSTORMS EXPECTED ALONG THE
INTERSTATE 75 CORRIDOR. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. ISOLATED
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE FROM MID AFTERNOON THROUGH THE EVENING HOURS.
DUE TO THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY...
AFTERNOON HEAT INDEX READINGS OF 100 TO 105 WILL PRECEDE THE ARRIVAL
OF THE SEA BREEZE FRONT AND PERSIST LONGER FOR INLAND AREAS. EFFECTS
OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR FLUID REPLENISHING
BEVERAGES...AND WEARING LIGHTWEIGHT LIGHT-COLORED CLOTHING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.
HOT TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT
INDUCES OF 100 TO 105 THROUGH AT LEAST SATURDAY WITH VALUES
APPROACHING HEAT ADVISORY LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE EXPECTED TO SELF-ACTIVATE SHOULD WARNINGS BE ISSUED IN
THEIR LOCAL AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
DEESE/HESS
In the hours before
Special weather statement, Jun 17, 3:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT WED JUN 17 2009
FLZ032-172030-
CLAY-
403 PM EDT WED JUN 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLAY
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM
EDT...
AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF ASBURY LAKE...OR 7
MILES SOUTH OF LAKESIDE...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MIDDLEBURG...LAKESIDE...
DOCTORS INLET...ASBURY LAKE AND PENNEY FARMS THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2985 8168 2985 8193 3017 8190 3016 8175
TIME...MOT...LOC 2003Z 352DEG 12KT 3003 8179
ZIBURA
Special weather statement, Jun 17, 3:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT WED JUN 17 2009
FLZ032-037-172115-
CLAY-PUTNAM-
426 PM EDT WED JUN 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLAY AND
CENTRAL PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 515 PM EDT...
AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PENNEY FARMS...OR 9 MILES SOUTH OF
LAKESIDE...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND MIDDLEBURG...ASBURY LAKE...PENNEY FARMS AND
FLORAHOME THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2958 8175 2959 8198 3011 8195 3011 8175
TIME...MOT...LOC 2027Z 013DEG 4KT 3000 8181
ZIBURA
Special weather statement, Jun 17, 3:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT WED JUN 17 2009
FLZ022-172130-
COLUMBIA-
439 PM EDT WED JUN 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN COLUMBIA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...
AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 14 MILES EAST
OF WHITE SPRINGS...MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 530 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3018 8246 3019 8262 3043 8261 3044 8247
TIME...MOT...LOC 2039Z 356DEG 8KT 3039 8253
ZIBURA
Special weather statement, Jun 17, 4:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT WED JUN 17 2009
FLZ035-172215-
GILCHRIST-
527 PM EDT WED JUN 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GILCHRIST COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 615
PM EDT...
AT 528 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF BELL...MOVING
SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BELL AND TRENTON THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2966 8295 2969 8296 2976 8294 2992 8284
2988 8274 2984 8270 2983 8266 2957 8275
2958 8278 2959 8291 2962 8297 2964 8297
TIME...MOT...LOC 2128Z 024DEG 9KT 2980 8278
PETERSONSpecial weather statement, Jun 17, 4:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 PM EDT WED JUN 17 2009
FLZ040-172215-
MARION-
529 PM EDT WED JUN 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...
AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SANTOS TO MOSS
BLUFF...MOVING SOUTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SILVER SPRINGS SHORES...SANTOS...OCALA...MOSS
BLUFF...OCKLAWAHA...BELLEVIEW...SUMMERFIELD...LAKE WEIR AND WEIRSDALE
THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2920 8217 2913 8176 2895 8185 2896 8228
TIME...MOT...LOC 2129Z 022DEG 17KT 2910 8210 2907 8190
TRABERT
Special weather statement, Jun 17, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT WED JUN 17 2009
FLZ022-036-172230-
ALACHUA-COLUMBIA-
542 PM EDT WED JUN 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...
AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTH OF ALACHUA...OR 7 MILES
SOUTHWEST OF WORTHINGTON SPRINGS...MOVING SOUTH AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OLENO STATE
PARK...LA CROSSE...HIGH SPRINGS AND ALACHUA THROUGH 630 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2996 8259 2994 8252 2994 8249 2992 8240
2990 8240 2989 8239 2962 8240 2967 8266
2980 8266
TIME...MOT...LOC 2141Z 012DEG 6KT 2985 8251
TRABERTHail, Wayne
- When
- June 17, 5:00 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -81.890
A spotter reported nickel size hail and wind gusts to 45 mph in Jesup. The time was estimated by radar.
Hail, Wayne
- When
- June 17, 5:15 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -81.890
Thunderstorm Wind, Wayne
- When
- June 17, 5:35 PM EST
- Where
- Wayne County, 2.27 mi WNW of Mc Kinnon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.437, -81.968
The Emergency Manager reported to the Jesup Press Sentinel that numerous trees and power lines were blown down across Wayne county. The time of the event was based on radar.
Hail, Clinch
- When
- June 17, 8:05 PM EST
- Where
- Clinch County, 0.91 mi NE of Fargo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.690, -82.560
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171693, 171695, 188837, 171697.